Osteonecrosis in patients with testicular tumours treated with chemotherapy.
SourceNetherlands Journal of Medicine, 62, 1, (2004), pp. 23-7
Article / Letter to editor
Display more detailsDisplay less details
Netherlands Journal of Medicine
SubjectUMCN 1.1: Functional Imaging; UMCN 1.5: Interventional oncology
The role of antiemetics is invaluable in allowing cancer patients to complete, otherwise possibly intolerable, chemotherapy. In the Perugia Consensus Conference it was decided that the recommended antiemetic regimen in the prevention of acute emesis induced by a single high, low and repeated doses of cisplatin is a serotonin receptor antagonist plus dexamethasone. We describe three testicular cancer patients who were cured with chemotherapy but developed bilateral osteonecrosis of the femoral head 17, 22 and 55 months after chemotherapy. It is very likely that the dexamethasone used in the antiemetic drug regimen contributed to the development of osteonecrosis in these patients. Osteonecrosis is a serious side effect of antiemetic treatment with dexamethasone and this serious complication should be incorporated in the current guidelines. Patients should be informed about the risk of osteonecrosis when taking dexamethasone as an antiemetic drug. A recommendation to add corticosteroids to serotonin receptor antagonists only after demonstrated nausea in chemotherapy regimes with low-dose cisplatin (20 mg/m2) for five days seems justified.
This item appears in the following Collection(s)
- Academic publications 
- Electronic publications 
- Faculty of Medical Sciences 
- Open Access publications 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.